Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

A stable finite element method for initial-boundary value problems for first-order hyperbolic systems


Author: Ragnar Winther
Journal: Math. Comp. 36 (1981), 65-86
MSC: Primary 65N30
DOI: https://doi.org/10.1090/S0025-5718-1981-0595042-6
MathSciNet review: 595042
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: A nonstandard finite element method for initial-boundary value problems for first-order hyperbolic systems in one space dimension with general boundary conditions is analyzed. The method can be considered as a generalization of the box scheme. We first establish a stability result for the method and then derive several error estimates.


References [Enhancements On Off] (What's this?)

  • [1] R. Adams, Sobolev Spaces, Academic Press, New York, 1974. MR 0450957 (56:9247)
  • [2] G. A. Baker, "A finite element method for first order hyperbolic equations," Math. Comp., v. 29, 1975, pp. 995-1006. MR 0400744 (53:4574)
  • [3] J. Douglas, Jr., T. Dupont & M. F. Wheeler, "A quasi-projection analysis of Galerkin methods for parabolic and hyperbolic equations," Math. Comp., v. 32, 1978, pp. 345-362. MR 0495012 (58:13780)
  • [4] J. Douglas, Jr. & T. Dupont, Collocation Methods for Parabolic Equations in a Single Space Variable, Springer-Verlag, New York, 1974. MR 0483559 (58:3551)
  • [5] T. Dupont, "Galerkin methods for first order hyperbolics: an example," SIAM J. Numer. Anal., v. 10, 1973, pp. 890-899. MR 0349046 (50:1540)
  • [6] M. D. Gunzburger, "On the stability of Galerkin methods for initial-boundary value problems for hyperbolic systems," Math. Comp., v. 31, 1977, pp. 661-675. MR 0436624 (55:9567)
  • [7] B. Gustafsson, H.-O. Kreiss & A. Sundström, "Stability theory of difference approximations for mixed initial boundary value problems. II," Math. Comp., v. 26, 1972, pp. 649-686. MR 0341888 (49:6634)
  • [8] H.-O. Kreiss, "Stability theory for difference approximations of mixed initial boundary value problems. I," Math. Comp., v. 22, 1968, pp. 703-714. MR 0241010 (39:2355)
  • [9] M. Luskin, "An approximation procedure for nonsymmetric, nonlinear hyperbolic systems with integral boundary conditions," SIAM J. Numer. Anal., v. 16, 1979, pp. 145-164. MR 518690 (80c:65214)
  • [10] V. Thomée, "A stable difference scheme for the mixed boundary value problem for a hyperbolic, first-order system in two dimensions," J. Soc. Indust. Appl. Math., v. 10, 1962, pp. 229-245. MR 0154422 (27:4370)
  • [11] V. Thomée, "Estimates of the Friedrichs-Lewy type for mixed problems in the theory of linear hyperbolic differential equations in two independent variables," Math. Scand., v. 5, 1957, pp. 93-113. MR 0092082 (19:1059d)
  • [12] V. Thomée, "Negative norm estimates and superconvergence in Galerkin methods for parabolic problems," Math. Comp., v. 34, 1980, pp. 93-113. MR 551292 (81a:65092)
  • [13] R. Winther, "A conservative finite element method for the Korteweg-de Vries equations," Math. Comp., v. 34, 1980, pp. 23-43. MR 551289 (81a:65108)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65N30

Retrieve articles in all journals with MSC: 65N30


Additional Information

DOI: https://doi.org/10.1090/S0025-5718-1981-0595042-6
Article copyright: © Copyright 1981 American Mathematical Society

American Mathematical Society